So a man who has had a rough past (he wouldn't go into detail) calls 9-1-1 after he has run out of percocets. We get him around 0200 and he states he has taken 6 percocets around 11pm, and has pain. Blood tests were drawn around 0300h. His acetamenophen level was 1105µmol/L. According to this chart, in the Merck Manual, he was at the top of the chart for probable hepatic toxicity.
I have never had an acetaminophen overdose ACTUALLY BE an overdose. It was too late for activated charcoal, so we gave him acetylcysteine (Mucomyst). He handled the first dose well (the dose has a bolus and then it is reduced and has a regular flow for about 16 more hours), but then developed facial swelling, nausea, and itchiness. This reaction is not uncommon. So diphenhydramine (Benedryl) and dimenhydrinate (Gravol) was administered, and we turned the rate down.
I had to do this (I never have done this before) and I also had 2 other patients. The other nurse who was mentoring me was on break, but she came back and helped once she was back. I felt that I was in panic mode, but I think I did ok, despite the fact that I think I was slower then most (I hadn't hung that drug before so I had to look it up, make sure I double checked the dosages, etc). I also had to start an IV because the person continued to insist they only took 6 percocets. Man that was an interesting 45 minutes. I was sweating buckets by the end... I sweat when I get anxious.
The manufacturers of acetaminophen state to not exceed the 4g a day limit on acetaminophen. It can wreck your liver. Please read the box carefully.